Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
152 Doctors are Online

Can severe itching be caused by the mesh used for hernia surgery?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2008
Answered : 3388 Questions
Can severe itching be caused by the mesh used for hernia surgery?
Posted Sun, 14 Oct 2012 in Asthma and Allergy
Answered by Dr. Raju A.T 37 minutes later

Thanks for your query.

The mesh used in the hernial repair is usually made of Marlex or proline.Both the polymers are inert and do not elicit an immune response.They do not cause any reaction to produce itching.

The itching if it is over the hernia surgery wound, could be due to stretching of the skin or due to the bandage used to close the wound.

I shall be more specific in my opinion, if you can provide me some more details like

When did you undergo the surgery ?
Are there any lesions around the surgery wound ?
Do you feel itchy over the wound or around it ?

Waiting for your response,

Above answer was peer-reviewed by
Follow-up: Can severe itching be caused by the mesh used for hernia surgery? 5 minutes later
The itching is very severe, I draw blood from scratching so much, it is all over my body. It just comes. Welts form and then they go away, this is driving me crazey. Something has got to be causing this. It just starts for no reason. thanks for your answer.
Answered by Dr. Raju A.T 5 minutes later

Thanks for writing back.

The generalised itching you have is typically seen in allergies due to foreign material either inside or over the body.

But its very rare for the mesh to produce such a reaction.Do consult the surgeon who operated on you and get examined to rule out allergies due to any other material used during the surgery.Do it as soon as possible.

Wish you good health.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Allergist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor